Texas, 2024

Flash Flooding and Hail in Texas, January 24 to 26, 2024

January 24 to 26, 2024 · NWS LCH · 10 events in 5 counties and zones

A slow moving storm system affected the region with multiple days of heavy rain and a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving storm system affected the region with multiple days of heavy rain and a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 24, 3:59 AM CST, 41 minutes earlier.

Area forecast discussion, Jan 24, 3:59 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
359 AM CST Wed Jan 24 2024

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 929 PM CST Tue Jan 23 2024

Only made a couple of small changes to the forecast tonight mainly
to account for the light showers that have been spreading north
across SE TX and western LA through the last couple of hours.
Otherwise, the forecast remains on track with scattered convection
expected to continue through the next few hours followed by an
increase in coverage and intensity as we head towards sunrise.
In addition, a very warm and moist airmass will hinder temps from
decreasing much more tonight, with overnight lows expected to be
in the low to mid 60s which is near seasonal highs for this time
of year. These temps coupled with dewpoints in the low to mid 60s
will result in widespread fog tonight, especially along and south
of I-10 where a Dense Fog Advisory remains in effect through
10AM.

&&

.SHORT TERM...
(Today through Friday night)
Issued at 341 AM CST Wed Jan 24 2024

Presently a well amplified shortwave resting east of the Four
Corners regions abuts a subtropical ridge of high pressure SE of the
Bahamas. These two features along with the upper level Pacific
moisture create an enhanced SW'ly Jet max over the southern Plains /
TX/LA Gulf Coast. At the surface SSE winds continue to pump in amble
low level moisture which has aided in more instability than
previously seen as per last night's sounding and fcst soundings
throughout this afternoon. Impressive PWAT's between 1.70-2.10" are
in the range throughout the day. Therefore, given previous rounds of
precipitation and continued high confidence in excessive rainfall
amounts area wide storm totals expected to be 4-8" inches areawide
across the CWA with locally higher amounts possible. These are
highly efficient rain producing showers and storms.

This quasi stationary boundary will slowly meander eastward as it
extends from the TX Gulf Coast, northward wrapping east over the
Great Lakes region as the subtropical high in the western Atlantic
is slow to modify further east. Regardless, with continued low level
and surface S'ly flow underneath a well pronounced region of
difluence aloft associated with Jet max across ARKLATEX, it is
important to note that the setup in place facilitates multiple
rounds of heavy precipitation through Thursday early AM hours.
Appropriate flood hazard headlines are in place for this reason. For
the remainder of the short term, the surface SSE'ly flow with a very
favorable speed and veering directional shear environment aloft
allows the potential of a tornado, damaging winds, hail for
convective hazards primarily through tonight as outlined in the SPC
Slight chance across portions of the CWA. The major hindrance to
these hazards not being more in the forecast picture is due to some
is the lack of buoyancy in the lower portion of the troposphere.

By Friday morning, the associated shortwave widens and the frontal
boundary begins to accelerate east across the lower Mississippi
Delta while extending NNE along the Eastern Seaboard which signals
the end, at least briefly, for this system. A secondary trough
downstream associated with the same shortwave over the western
Plains attempts to back build surface troughing along the TX/LA Gulf
Coast. Confidence is still not great on if the developing boundary
in the western Gulf will lift back northwest with the surface trough
or progress further toward the eastern Gulf. Nonetheless, POPS were
kept in the forecast for this reason and will be adjusted to new
guidance.

Kowalski/30

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 341 AM CST Wed Jan 24 2024

Looking ahead, we continue through the rest of Friday into the
early weekend with the parent slow moving shortwave now over the
central plains / northern TX. With each deterministic run having
quite some spread, taking a blended model approach illustrates a
higher confidence some impact of rainfall to the lower parishes
and counties. The parent shortwave will accelerate through the
weekend leading to this trough and any rain related impacts to be
faster moving, however, if cells are efficient, there may produce
further flood headlines. By Sunday the low shifts over the
Northeast CONUS with strong high pressure building SW of the
Rockies. The high pressure building SE across the central plains
reaches into the Western Gulf and persists through the remainder
of the long term while gradually broadening through Tuesday night,
keeping conditions primarily dry.

Kowalski/30

&&

.AVIATION...
(06Z TAFS)
Issued at 1140 PM CST Tue Jan 23 2024

No changes to previous TAF thinking.

Over the next 24 hours, here's the definite for area terminals.
Low ceilings are expected at all sites with such a deep moist
layer showing up in forecast soundings. Showers and thunderstorms,
also given the deep moisture to go along with a nearby sfc trof
and passing disturbance aloft, especially tomorrow morning. Dense
fog, both of the marine variety moving in off the Gulf, as well as
a hybrid fog as the low ceilings mix down.

25

&&

.MARINE...

Areas of dense fog will continue for the near shore waters, lakes,
and bays as warm and moist air continues over the very cold shelf
waters. The dense fog is expected to continue through Wednesday
morning, with a Dense Fog Advisory continuing for these areas.
Otherwise, a large upper level trough over the Western U.S. will
send periodic disturbances that will keep high chances of showers
and thunderstorms across the region through Friday night. The next
cold front expected to move through Saturday morning, bringing an
end of the rainfall and offshore flow for the weekend.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  60  71  52 / 100  90  70  20
LCH  69  61  70  55 / 100  80  60  30
LFT  72  66  73  62 / 100  90  60  60
BPT  70  60  71  55 /  90  80  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday morning for LAZ027>033-044-045-073-
     074-141>143-152-153-241>243-252-253.

     Dense Fog Advisory until 10 AM CST this morning for LAZ073-074-
     152-241>243-252>254.

TX...Flood Watch through Thursday morning for TXZ180-201-259>262-515-
     516-615-616.

     Dense Fog Advisory until 10 AM CST this morning for TXZ615-616.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ430-432-
     435-436-450-452-455.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...30

In the hours before

Special weather statement, Jan 24, 12:15 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1215 AM CST Wed Jan 24 2024

LAZ045-153-154-253-254-240700-
Lower Iberia LA-Upper Iberia LA-Lower St. Mary LA-Upper St. Mary LA-
Upper St. Martin LA-
1215 AM CST Wed Jan 24 2024

...A STRONG THUNDERSTORM WILL IMPACT IBERIA...NORTHWESTERN ST. MARY
AND NORTHWESTERN ST. MARTIN PARISHES THROUGH 100 AM CST...

At 1214 AM CST, Doppler radar was tracking a strong thunderstorm over
Lydia, or near Avery Island, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
New Iberia, Catahoula, St. Martinville, Jeanerette, Avery Island,
Baldwin, Loreauville, Butte La Rose, Glencoe, Lydia, Acadiana
Regional Airport, Sorrel, Cote Blanche Island, Atchafalaya Welcome
Center, Lake Fausse Pointe, Charenton, and Atchafalaya National
Wildlife Refuge.

This includes Interstate 10 in Louisiana between mile markers 121 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2996 9141 2996 9147 2993 9145 2974 9171
      2985 9186 2984 9197 2991 9198 3039 9171
      3040 9168 3042 9170 3047 9167 3044 9164
      3039 9162 3036 9165 3026 9159 3023 9148
      3010 9147 3010 9138 3006 9137 3006 9129
TIME...MOT...LOC 0614Z 215DEG 28KT 2992 9182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

78
Special weather statement, Jan 24, 1:17 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 AM CST Wed Jan 24 2024

LAZ033-045-240800-
St. Landry LA-Upper St. Martin LA-
117 AM CST Wed Jan 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. MARTIN AND EAST
CENTRAL ST. LANDRY PARISHES THROUGH 200 AM CST...

At 117 AM CST, Doppler radar was tracking a strong thunderstorm over
Butte La Rose, or near Catahoula, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Catahoula, Krotz Springs, Henderson, Butte La Rose, Atchafalaya
Welcome Center, Atchafalaya National Wildlife Refuge, and Parks.

This includes Interstate 10 in Louisiana between mile markers 115 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3011 9162 3023 9186 3056 9176 3052 9173
      3051 9173 3051 9175 3050 9176 3050 9170
      3044 9164 3039 9162 3036 9165 3035 9162
      3031 9162 3028 9159 3026 9159 3024 9156
      3024 9149
TIME...MOT...LOC 0717Z 215DEG 28KT 3027 9167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

78

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 hail. Local standard time, as filed.

Flash Flood, Jefferson

When
January 24, 4:40 AM CST to 6:45 AM CST
Where
Jefferson County, 1.24 mi SW of Pine Crest to 1.19 mi WNW of Fannett
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.107, -94.134

Multiple ditch and stream gages indicated flooding on roadways from Beaumont to Fannett.

Flash Flood, Jasper

When
January 24, 6:48 AM CST to 7:48 AM CST
Where
Jasper County, 3.01 mi SSW of Le Verte to 2.87 mi NNE of Buna
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.480, -93.940

A stream gage on Long Branch measured water levels consistent with minor flooding.

Flash Flood, Orange

When
January 24, 9:22 AM CST to 10:22 AM CST
Where
Orange County, 3.16 mi SW of Mauriceville to 4.44 mi S of Mauriceville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
30.190, -93.910

Stream gages on Cow Bayou and Terry Ditch measured water levels consistent with minor flooding.

Flash Flood, Orange

When
January 25, 12:32 AM CST to 1:32 AM CST
Where
Orange County, 0.15 mi NE of Bobsher to 1.16 mi WSW of Orangefield
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.082, -93.878

A water gage on Terry Gully measured water levels consistent with minor flooding.

Hail, Hardin

When
January 25, 1:18 AM CST
Where
Hardin County, 1.38 mi N of Kountze
Measured
1.25 in hail
Reported by
Public
Coordinates
30.390, -94.320

A severe thunderstorm produced 1.25 inch hail near Kountze.

Hail, Hardin

When
January 25, 1:24 AM CST
Where
Hardin County, 0.69 mi N of Kountze
Measured
1.75 in hail
Reported by
Public
Coordinates
30.380, -94.320

Golf ball sized hail reported by the public.

Flash Flood, Jefferson

When
January 25, 4:15 AM CST to 6:15 AM CST
Where
Jefferson County, 3.85 mi W of Fannett to 0.56 mi W of Amelia
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.913, -94.314

The gages at the Green Acres Screw Gate and Mayhaw Bayou measured levels consistent with minor flooding from Beaumont to Fannett.

Hail, Jasper

When
January 26, 5:35 PM CST
Where
Jasper County, 1.78 mi E of Kirbyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.650, -93.890

The Jasper County Sheriff's Department reported hail in Kirbyville.

Hail, Newton

When
January 26, 5:59 PM CST
Where
Newton County, 1.5 mi NNW of Newton
Measured
4 in hail
Reported by
Public
Coordinates
30.850, -93.740

Multiple reports and pictures of large hail to around 4 inches in diameter was received from Newton.

Hail, Newton

When
January 26, 6:05 PM CST
Where
Newton County, 1.82 mi NW of Newton
Measured
4 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.850, -93.750

Large hail broke a few vehicle windshields in the city of Newton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158440, 1158441, 1158444, 1158447, 1158450, 1158451, 1158448, 1158453, 1158454, 1158456.